Under what circumstances is there at least one non-constant continuous function from a topological space $X$ to a topological space $Y$? Assume that $X$ and $Y$ each have at least two points. If $X$ is disconnected, separated by $A$ and $B$, then any function with one value on $A$ and another on $B$ is continuous. If $X$ is connected, then the image of $X$ under a continuous function must lie within a connected component of $Y$. Therefore, to avoid triviality, assume that $X$ and $Y$ are both connected.

The only theorem I've encountered of this nature is Urysohn's lemma, which proves such a function exists if $X$ is a $T_4$ space and $Y$ has a path-connected component with more than one point. This is of course a rather strong condition.

It's obvious that if $X$ is convex in $\mathbb{R}$ and $Y$ is totally path disconnected, then there is no such function.

Otherwise, I haven't a clue. I'm particularly curious about what happens if $X$ and/or $Y$ is required to be homogeneous or bihomogeneous, and/or if $Y$ is required to be uniform.

  • $\begingroup$ @t.b. That is indeed what I meant. $\endgroup$ – dfeuer Oct 13 '11 at 23:20
  • $\begingroup$ This paper might be of interest, although it does not answer your question. Horst Herrlich: Wann sind alle stetigen Abbildungen in Y konstant? Mathematische Zeitschrift, Volume 90, Number 2, 152-154 (Probably can be found also at GDZ - gdz.sub.uni-goettingen.de/dms/load/toc/?IDDOC=8487. But the GDZ link is not working for me at the moment.) $\endgroup$ – Martin Sleziak Nov 1 '11 at 12:26
  • $\begingroup$ @Martin Sleziak Unfortunately, I know absolutely no German, so I can't read that. Do you know of an English translation? $\endgroup$ – dfeuer Nov 17 '11 at 20:59
  • 1
    $\begingroup$ I've put a translation of the main result of that paper into an answer bellow. $\endgroup$ – Martin Sleziak Nov 17 '11 at 21:13

This paper might be of interest:

The content of the paper:

Urysohn [5] asked whether for every regular space $X$ (having at least two points) there is a non-constant continuous map from $X$ do the space $Y$ of real numbers. This question was negatively answered by Hewitt [2], Novak [2] and Van Est-Freudenthal [1]. The methods used by these authors (which go back to Tychonoff [4]) let us show relatively easy the following result:

Theorem Let $Y$ be a topological space. The following conditions are equivalent:
(a) $Y$ is a $T_1$-space,
(b) there exists a regular space $X$ (having at least two points), such that every continuous map from $X$ to $Y$ is constant.

Sketch of the construction in the proof of this theorem: (I have omitted many details and also the proofs that these space do have the required properties.)

Definition of a space $Q$. First we start with some given space $Y$.

  • The spaces $R_i$ for $i=1,2$ and points $r_i\in R_i$ are constructed in such way that every continuous map from $R_i$ to $Y$ is constant on some neighborhood of $R_i$.
  • A space $T=R_1\times R_2\setminus \{(r_1,r_2)\}$. This space has the property, that for every continuous map $f$ from $T$ to $Y$ there exist neighborhoods $U_i$ of $r_i$ such that $f$ is constant on $U_1\times U_2 - \{(r_1; r_2)\}$.
  • We take countably many homeomorphic copies $T\times\{n\}$ of the space $T$. We add two new points $a$, $b$ with local neighborhood bases $\{\bigcup T_m; m\ge n\}\cup \{a\}\subseteq B$ and $\{\bigcup T_m; m\ge n\}\cup \{b\}\subseteq B$.
  • In this space we identify $(x,r_2,n)$ and $(x,r_2,n+1)$ for any $x\in R_1\setminus\{r_1\}$ and any even $n$. We also identify $(r_1,x,n)$ and $(r_1,x,n+1)$ for every odd $n$ and every $x\in R_2\setminus\{r_2\}$.

Let us call the resulting space $Q$.

Now for any space $Z$ we define a space $Q(Z)$ on the set $Z\times Q$ where a subset $B$ of $Z\times Q$ is open in $Z\times Q$ if and only if the following holds:

  • If $(z;x)$ is an element of $B$, then there is a neighborhood $U$ of $x$ in $Q$ with $\{z\}\times U\subset B$.
  • If $(z;a)$ is an element of $B$, then there is a neighborhood $U$ of $z$ in $Z$ with $U\times\{a\}\subset B$.

If we identify in the above space $Z\times Q$ all points of the set $Z\times\{b\}$, then we obtain a space $Q(Z)$.

Definition of $Q(Z)$. The space $Q(Z)$ contains a homeomorphic copy of $Z$. If $f$ is a continuous map from $Q(Z)$ to $Y$, then $f$ is constant on $Z$.

Definition of $X$. Let $X_0$ be a singleton. By induction we define $X_{n+1}=Q(X_n)$. Then $X_0\subset X_1\subset X_2\subset \dots $ are regular spaces. Let a subset of $X=\bigcup\{X_n; n=0,1,\dots\}$ be open if and only if $B\cap X_n$ is open for every $n$. The space $X$ is a regular space. Every continuous map from $X$ to $Y$ is constant.

Remark. The above results has a trivial analogue:
Let $X$ be a topological space. The following conditions are equivalent:
(a) $X$ is connected,
(b) there is a regular space $Y$ (having at least 2 points), such that every continuous map from $X$ to $Y$ is constant.

EDIT: I have put my attempt to translate the article here (let me know if you find any typos or mistranslations).

  • $\begingroup$ "every constant map from X to Y is constant" $\endgroup$ – Damian Sobota Nov 18 '11 at 1:03
  • $\begingroup$ @Damian. I've corrected the typo. thanks for noticing. $\endgroup$ – Martin Sleziak Nov 18 '11 at 8:16
  • $\begingroup$ @Martin. You corrected on of the two occurrences of this typo. $\endgroup$ – Johan Nov 18 '11 at 11:30
  • 1
    $\begingroup$ @MartinSleziak: A belated question: by "regular", does the paper mean "regular Hausdorff"? $\endgroup$ – dfeuer Aug 12 '13 at 22:09
  • 1
    $\begingroup$ @dfeuer I don't think it is a Hausdorff space. (I've added a sketch of the construction; I did not check the details.) But I found this in Aaron R. Todd : Quasiregular, pseudocomplete, and Baire spaces: The space $X$ discussed in Hajek and Todd [7] is a slight modification of an example of Herrlich [8]. This modification gives a regular Hausdorff space with the property that any continuous image of $X$ in any first countable Hausdorff space is a singleton. $\endgroup$ – Martin Sleziak Aug 13 '13 at 16:24

I doubt that a complete and simple characterization exists. One common obstruction though (generalizing a bit what you said) is if $X$ is connected and $Y$ is completely disconnected.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.